New advances in the study of PD-1/PD-L1 inhibitors-induced liver injury

Meijun Yue1, Chunyu Li1, Guohui Li1

  • 1National Cancer Center/National Clinical Research Center for Cancer/Cancer Hospital, Chinese Academy of Medical Sciences and Peking Union Medical College, Beijing 100021, China.

Insights

Immune checkpoint inhibitors (ICIs) like PD-1/PD-L1 blockers treat cancer but can cause liver injury. This review explores their mechanisms, symptoms, and management strategies for this common side effect.

Area of Science:

  • Oncology
  • Immunology
  • Hepatology

Background:

  • Immune checkpoint inhibitors (ICIs), particularly PD-1/PD-L1 inhibitors, are effective in treating advanced cancers.
  • However, ICIs can lead to immune-related adverse events (irAEs), with liver injury being a common and significant concern.

Purpose of the Study:

  • To review the pathogenesis, clinical manifestations, and histological features of PD-1/PD-L1 inhibitor-induced liver injury.
  • To summarize current understanding and potential future directions for diagnosis and management.

Main Methods:

  • Review of existing literature on PD-1/PD-L1 inhibitor-induced liver injury.
  • Summary of proposed mechanisms, including immune cell reactivation and disruption of hepatic immune tolerance.
  • Description of clinical presentation, histological findings, and diagnostic approaches.

Main Results:

  • PD-1/PD-L1 inhibitors can cause liver injury through mechanisms like T-cell reactivation and altered immune tolerance.
  • Clinical symptoms include fatigue, nausea, and jaundice, with lobular hepatitis observed histologically.
  • No specific biomarkers exist, but alpha-fetoprotein, IL-6, and IL-33 show potential.

Conclusions:

  • PD-1/PD-L1 inhibitor-induced liver injury is a critical irAE requiring careful monitoring and management.
  • Early detection and intervention, including corticosteroid use and adjusting ICI therapy, are crucial.
  • Further research is needed to identify reliable biomarkers for prediction and diagnosis.

Related Concept Videos

Effect of Hepatic Disease on Pharmacokinetics: Drug Dosing and Hepatic Blood Flow01:26

Effect of Hepatic Disease on Pharmacokinetics: Drug Dosing and Hepatic Blood Flow

Chronic liver disease significantly impacts drug metabolism due to alterations in hepatic blood flow and enzyme accessibility. This disruption affects the body's pharmacokinetics—the movement and processing of drugs within the system. Key enzymes crucial for metabolizing medications become less accessible, changing how drugs are processed and utilized. Furthermore, liver disease influences the synthesis of plasma proteins, such as albumin and globulins, which play critical roles in drug binding...
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test01:22

Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test

In clinical practice, the direct measurement of hepatic blood flow to evaluate liver function presents significant challenges due to the intricate and specialized nature of the necessary techniques. Consequently, healthcare professionals often rely on empirical estimates derived from thorough patient examinations and liver function tests to gauge liver health. Among the tools at their disposal, the Child–Pugh and MELD scoring systems stand out for their ability to categorize and assess the...
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment01:08

Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment

Hepatic impairment, characterized by decreased liver function, does not uniformly mandate adjustments in drug dosage. Whether dosage modifications are necessary depends on various factors related to the drug's metabolism and elimination pathways. If a drug is primarily excreted via the kidneys and bypasses significant hepatic processing, if it undergoes minimal metabolic transformation in the liver, or if it is volatile and primarily expelled through the lungs, dose adjustments may not be...